Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 55, NWS Columbia, SC

July 8, 2021Calhoun County, Richland County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 8, 2021, 3:20 AM EDT for Calhoun County, Richland County, Sumter County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 3:20 AM EDT (07:20 UTC)
Expired
Jul 8, 2021, 3:45 AM EDT
In force
25 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1185 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS52 KCAE 080720
SVRCAE
SCC017-079-085-080745-
/O.NEW.KCAE.SV.W.0055.210708T0720Z-210708T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
320 AM EDT Thu Jul 8 2021

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Calhoun County in central South Carolina...
  West central Sumter County in central South Carolina...
  Southeastern Richland County in central South Carolina...

* Until 345 AM EDT.

* At 319 AM EDT, a severe thunderstorm was located near Poinsett
  State Park, or 13 miles southeast of McEntire Air Base, moving
  northwest at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Columbia, McEntire Air Base, Eastover, Gadsden, Poinsett State
  Park, Horrel Hill, Fort Jackson McCrady Training Center, Fort
  Jackson Wildcat Road and Wedgewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3370 8060 3373 8063 3374 8062 3376 8066
      3377 8066 3376 8068 3376 8070 3377 8071
      3376 8072 3402 8094 3408 8065 3377 8047
TIME...MOT...LOC 0719Z 150DEG 29KT 3380 8061 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:53 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 8, 1:53 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
153 AM EDT Thu Jul 8 2021

.SYNOPSIS...
Rain and a few thunderstorms associated with Tropical Storm Elsa
will move through the region this morning into the early
afternoon. One to three inches of rain is expected with locally
higher amounts especially across the eastern Midlands. As the
tropical system moves northeast of the region this afternoon,
expect lingering scattered showers and thunderstorms as the air
mass remains moist and unstable. After Elsa, a typical summer-
like pattern begins with afternoon showers and thunderstorms
possible each day and temperatures right around average.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tropical Storm Elsa was located over eastern GA near the
Savannah river at 0530z. A band of heavy rain and embedded
thunderstorms rotating north and west into the southeast
Midlands from the Low Country. Rainfall rates 1 to 2 inches per
hour expected based on latest radar estimates. Of concern is the
development of discrete cells to the north of the main rain band
in the east Midlands. Some of these cells have indicated
potential for some rotation. The tornado watch remains in effect
for the southeast Midlands and along the Savannah River
southeast of AGS but some potential for a few brief tornadoes
outside the watch area as the SR helicity increases. VAD wind
profile from KCAE is more favorable for supercell storm mode.

Tropical Storm Elsa will move through the eastern CWA this
morning then move northeast of the area by late this afternoon.
The heaviest rain will occur this morning then diminish this
afternoon. Up to 3 inches in the southeast Midlands with a few
areas higher near I-95. Latest models suggest weak instability
through the afternoon with relatively deep moisture in the wake
of the cyclone. A short wave trigger will be moving through the
area later in the day. CAM models suggest scattered showers and
thunderstorms so kept pops into the evening then diminishing
overnight. Stayed close to the NBM for max and min temps as
guidance consistent....in the low to mid 80s and overnight temps
in the low 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A broad upper trough will cross the eastern conus Friday and Friday
night. Weak short waves moving through the trough combined with
daytime heating and pwats 1.5 to 2.0 inches will lead to mainly
diurnal scattered showers and thunderstorms.

The upper trough will lift north of the region Saturday in response
to a much deeper upper trough digging into the middle of the
country. Weak upper ridging and little upper support will lead to
lower chances of diurnal convection Saturday afternoon.

Temperatures during this period will be near normal with highs in
the lower 90s and lows in the lower 70s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A return to a more typical summer pattern is expected through the
middle of nest week.

The upper pattern will be more amplified with an upper ridge over
the western Atlantic . A closed low over the Mid MS Valley will
gradually fill and lilt northward to the Great Lakes Region
through Wednesday. In the absence of any significant shortwave
energy or triggers for forcing, generally expect a typical summer
pattern with diurnally induced scattered showers and thunderstorms
each day. PWAT values will remain near to slightly above normal
with ensembles continuing to show a high probability of values
greater than 1.5 inches. Rain chances on Sunday may be slightly
higher due to the potential for a surge in moisture moving inland
from the coast as the upper ridge builds over the western Atlantic.

Temperatures will also remain near normal with highs in the
lower to mid 90s and lows in the lower to mid 70s.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
Aviation restrictions are expected to develop everywhere shortly as
TS Elsa approaches the region.

The center of Elsa is still located to our southwest across
southeastern GA, but is starting to encroach on the counties just
south of AGS. This is pushing an area of widespread rain and
convection into the region, and is bringing aviation restrictions
along with it. To put it short - expect cig and vis restrictions. I
expect at least MVFR everywhere, and have IFR prevailing at OGB. I
expect some restrictions to IFR at the other 4 sites and have TEMPOs
in to cover this, especially in any heavier showers. VIS has
generally remained >4sm outside of heavy showers, and cigs have
remained above 1000'. This leads me to believe that OGB is the only
place to have IFR prevailing, as they'll have the heaviest rain
consistently and will remain closest to the center as it passes
through. Additionally, I am expecting gusts upwards of 20-30 knots
in the strongest showers tonight. The wind direction will likely be
variable, given that winds will be shifting more northerly and
northwesterly as the low passes through. I have done my best to take
a mean of the expected wind direction, but it is likely to be more
variable than merely easterly.

Conditions should begin improving about ~10z at AGS/DNL and then
gradually spread through the area in the wake of Elsa. I still
expect widespread low MVFR to IFR cigs to be around, and carry that
through 14-16z across the area. From there, we should wind down any
rain and just slowly climb to MVFR by this afternoon. Some showers
are likely this afternoon; however, given Elsa currently and the
TAFs already being a bit long, I held off on mentioning any VCSH or
SHRA this afternoon.

EXTENDED AVIATION OUTLOOK...Tropical moisture will continue to
be in place in the wake of Elsa, leading to afternoon diurnal
showers and thunderstorms. Areas of patchy fog cannot be ruled
out during the morning hours starting this weekend, especially
at the typically fog prone locations.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ031-037-
     038-137.

&&
Hazardous weather outlook, Jul 8, 2:24 AM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
224 AM EDT Thu Jul 8 2021

GAZ065-077-SCZ016-022-027>030-090630-
Richmond-Burke-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken-
224 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Elsa is expected to track across eastern South Carolina tonight. The
main threats with this system will be locally heavy rainfall and
breezy winds. There is also a potential for isolated tornadoes and a
moderate risk of flooding across the eastern Midlands tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elsa is expected cross the eastern Carolinas Thursday.
The threat of locally heavy rainfall will continue into Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ035-041-135-136-090630-
Barnwell-Bamberg-Northwestern Orangeburg-Central Orangeburg-
224 AM EDT Thu Jul 8 2021

...TORNADO WATCH 347 IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Elsa is expected to track across eastern South Carolina tonight. The
main threats with this system will be locally heavy rainfall and
breezy winds. There is also a potential for isolated tornadoes and a
moderate risk of flooding across the eastern Midlands tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elsa is expected cross the eastern Carolinas Thursday.
The threat of locally heavy rainfall will continue into Thursday
morning.

Tropical moisture will linger across the area Friday into the
weekend continuing the potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ031-037-038-090630-
Sumter-Calhoun-Clarendon-
224 AM EDT Thu Jul 8 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Elsa is expected to track across eastern South Carolina tonight. The
main threats with this system will be locally heavy rainfall and
breezy winds. There is also a potential for isolated tornadoes and a
moderate risk of flooding across the eastern Midlands tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Elsa is expected cross the eastern Carolinas Thursday.
The threat of locally heavy rainfall will continue into Thursday
morning.

Tropical moisture will linger across the area Friday into the
weekend continuing the potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ137-090630-
Southeastern Orangeburg-
224 AM EDT Thu Jul 8 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 347 IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Tornado Watch.

Elsa is expected to track across eastern South Carolina tonight. The
main threats with this system will be locally heavy rainfall and
breezy winds. There is also a potential for isolated tornadoes and a
moderate risk of flooding across the eastern Midlands tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Elsa is expected cross the eastern Carolinas Thursday.
The threat of locally heavy rainfall will continue into Thursday
morning.

Tropical moisture will linger across the area Friday into the
weekend continuing the potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GAZ040-063-064-SCZ018-020-021-025-026-115-116-090630-
Lincoln-McDuffie-Columbia-McCormick-Newberry-Fairfield-Edgefield-
Saluda-Northern Lancaster-Southern Lancaster-
224 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Elsa is expected to track across eastern South Carolina tonight. The
main threats with this system will be locally heavy rainfall and
breezy winds. There is also a potential for isolated tornadoes and a
moderate risk of flooding across the eastern Midlands tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elsa is expected cross the eastern Carolinas Thursday.
The threat of locally heavy rainfall will continue into Thursday
morning.

Tropical moisture will linger across the area Friday into the
weekend continuing the potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 1:34 AM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
134 AM EDT Thu Jul 8 2021

SCZ037-038-136-137-080600-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-
134 AM EDT Thu Jul 8 2021

...Strong Thunderstorms Will Impact Portions of northeastern Central
Orangeburg...northeastern Southeastern Orangeburg...southeastern
Calhoun and southwestern Clarendon Counties Until 200 AM EDT....

At 133 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Santee State Park, or 17 miles north of
Indian Field, moving northwest at 25 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Elloree, Santee State Park, Santee, Cameron, Vance, Poplar Creek
Landing, Rimini, St. Paul, Stumphole Landing, Indian Bluff Recreation
Park, Creston, Mill Creek Marina and Campground, Lone Star and Low
Falls Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes Interstate 95 between mile markers 90 and 106.

LAT...LON 3345 8031 3336 8051 3354 8081 3369 8059
      3368 8056 3366 8056 3365 8053 3368 8050
      3371 8048 3371 8045
TIME...MOT...LOC 0533Z 150DEG 21KT 3347 8047

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:34 AM EDTSpecial Weather StatementCAEOrangeburg26 min
Jul 8, 1:53 AM EDTAreal Flood AdvisoryCAEBamberg, Calhoun, Orangeburg3 hr
Jul 8, 2:10 AM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter35 min
Jul 8, 3:34 AM EDTAreal Flood AdvisoryCAEKershaw, Lexington, Richland3 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.